Alert archive / Iowa / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 121, NWS Des Moines, IA

June 8, 2005Ringgold County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Jun 8, 2005, 9:19 AM CDT for Ringgold County, Iowa. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 8, 2005, 9:19 AM CDT (14:19 UTC)
Expired
Jun 8, 2005, 10:05 AM CDT
In force
46 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Ringgold County, IA

The radar

The Des Moines radar (KDMX), 116 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 2.3 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -122 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-122 m²/s²
0-3 km storm-relative helicity
-111 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 081421
SVRDMX
IAC159-081500-
/O.NEW.KDMX.SV.W.0121.050608T1419Z-050608T1500Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
919 AM CDT WED JUN 8 2005

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RINGGOLD COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 1000 AM CDT.

* AT 914 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  NORTH OF MOUNT AYR...OR 61 MILES SOUTHWEST OF DES MOINES...AND
  MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR ELLSTON BY 925 AM CDT.
  NEAR BEACONSFIELD BY 930 AM CDT.

THE LOCATIONS OF TINGLEY AND KELLERTON ARE ALSO IN THE PATH OF THIS
SEVERE THUNDERSTORM.

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

LAT...LON 4091 9448 4063 9448 4058 9403 4090 9402

$$

JOHNSON
2 follow-up statements
000 
WWUS53 KDMX 081451
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
951 AM CDT WED JUN 8 2005

IAC159-081500-
/O.CON.KDMX.SV.W.0121.000000T0000Z-050608T1500Z/
RINGGOLD IA-
951 AM CDT WED JUN 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR RINGGOLD COUNTY UNTIL
1000 AM CDT...

AT 949 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MOUNT AYR...OR 71 MILES SOUTHWEST OF DES MOINES...AND MOVING
NORTHEAST AT 30 MPH.

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
RINGGOLD COUNTY...INCLUDING THE LOCATIONS OF BENTON...DELPHOS...MOUNT
AYR AND MOUNT AYR MUNICIPAL AIRPORT.

MULTIPLE STORMS CONTINUE TO REDEVELOP OVER RINGGOLD COUNTY...SO BE 
ALERT FOR STREET FLOODING IN ADDITIONAL TO THE HAIL AND WIND THREAT.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4091 9448 4063 9448 4058 9403 4090 9402

$$

JOHNSON
000 
WWUS53 KDMX 081505
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1005 AM CDT WED JUN 8 2005

IAC159-081515-
/O.EXP.KDMX.SV.W.0121.000000T0000Z-050608T1500Z/
RINGGOLD IA-
1005 AM CDT WED JUN 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR RINGGOLD COUNTY HAS BEEN
ALLOWED TO EXPIRE...

AT 1004 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

STORMS WILL STILL BE CAPABLE OF SMALL HAIL AND TORRENTIAL RAIN UNTIL 
1030 AM. 

IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE
OFFICE IN DES MOINES AT 1-800-759-9276.

LAT...LON 4091 9448 4063 9448 4058 9403 4090 9402

$$

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:17 AM CDT, 6 hours 2 minutes earlier.

Area forecast discussion, Jun 8, 3:17 AM CDT, 6 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 AM CDT WED JUN 8 2005

.DISCUSSION...
THE SEEMINGLY NEVERENDING BATTLE WITH TSTM TRENDS CONTS THIS MRNG
AND RMNS PRIMARY FOCUS.  CURRENT WX SITUATION HAS SPEED MAX ROUNDING
NWRN CONUS UPR LOW WITH LEFT EXIT RGN DVRGNC AND DIFFLUENCE FARTHER
E AIDING UVM AND EXPANSIVE PCPN AREA FM MT INTO ND/MN.  KINEMATIC
FORCING FM ERN MT AND ERN DAKOTAS SHRT WVS ALSO HELPING SUSTAIN
CONVECTION.  ANOTHER WEAKER NE SHRT WV ALSO CREATING FAVORABLE
ENVIRONMENT FOR SIOUXLAND MCS...WHICH SO FAR HAS BEEN BLO SVR LMTS
IN IA.  STG THETA-E ADVCTN AND MSTR TRANSPORT FEEDING RIGHT INTO
COMPLEX AND XPC SOMEWHAT OF A SPLIT WITH MN MCS TRACKING EWD ACRS
EXISTING BACLIN ZN...AND MCS TO OUR W DROPPING SSEWD INTO
INSTABILITY AXIS AND LLJ AS SUGGESTED BY CORFIDI VECTORS.  WL GO
WITH CATEGORICAL POPS FAR WRN PTNS AND CHCS SE THIS MRNG.  COMPLEX
MAY NOT MAKE IT THAT FAR E...BUT HARD TO IGNORE NAM WHICH SEEMS ON
TARGET SO FAR AND SWEEPS IT THRU FA.  HAVE ALSO KEPT LOW CHCS GOING
THIS AFTN FOR MORE SFC BASED REDVLPMT.  CANNOT TELL WHERE...BUT
BNDRYS WL BE SOMEWHERE NR FA TDA SO WL KEEP LOW CHCS LATE.  FCST
SOUNDINGS SHOW WEAK CIN AND PLENTY OF CAPE SO WE MAY SEE SOMETHING
POP EVEN IF DMSHG SYNOPTIC SCALE BNDRY DOES BCMG A PLAYER DRNG PEAK
HEATING.

NAM QUESTIONABLE BRINGING MCS THRU IA TDA AND WITH EXPLOSIVE KS/MO
MCS IT HAS BEEN DEPICTING PAST FEW RUNS SO FAVORED GFS TNGT AND NEXT
FEW DAYS.  COULD SEE A LULL TNGT...BUT GFS BRINGS H85/H7 THETA-E
ADVCTN OVR BNDRY TNGT SO HAVE KEPT PREVIOUS CHC POPS GOING.
CONFIDENCE STILL NOT GOOD THU AND HAVE LOWERED POPS A BIT.  COULD
SEE LINGERING ELEVATED ISENT LIFT PCPN AND ADDITIONAL DVLPMT LATER
IN THE DAY AS WRMFNT PUSHES NWD...BUT DOES NOT LOOK TOO PROMISING
WITH WEAK CNVGNC.  DID NOT CHG THU NGT POPS WHICH ARE HIGHEST W TWRD
LLJ AND APCHG BNDRY.  FNT HANGS ARND THRU WEEKEND AND SAW NO REASON
TO CHG GOING CHC POPS.

HIGHS TDA SOMEWHAT PROBLEMATIC AND DEPEND ON MCS EVOLUTION AND APCHG
FNT.  XPC COMPLEX TO DMSH TWRD MIDDAY...EVEN IF IT DOES CONT
SEWD...AND WITH THERMAL RDG INVOF WE SHOULD BE ABLE TO WRM UP AGN
AOB WARMEST GUIDANCE.  TNGT AND IN LATER PDS TENDED TO FOLLOW
SOMEWHAT OF A COMPROMISE TO REFLECT THE UNCERTAINTY DUE TO FNTL PSN
AND PCPN TRENDS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

SMALL
Hazardous weather outlook, Jun 8, 5:45 AM CDT, 3 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
545 AM CDT WED JUN 8 2005

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-091100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-
CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-
APPANOOSE-DAVIS-
545 AM CDT WED JUN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS OVER NORTH CENTRAL AND NORTHWEST IOWA THIS MORNING
WILL WORK THEIR WAY SOUTH AND EAST ACROSS MUCH OF THE STATE FOR
THE REST OF THE MORNING HOURS...AND POSSIBLY LINGER INTO THE EARLY
AFTERNOON SOUTHEAST. SOME OF THE STORMS MAY PRODUCE LOCALLY HEAVY
RAINS...UP TO DIME SIZE HAIL...AND WIND GUSTS TO 50 MPH.

ADDITIONAL STORMS MAY DEVELOP DURING THE LATE AFTERNOON AND
NIGHTTIME HOURS. THESE STORMS WILL HAVE THE POTENTIAL TO BE SEVERE
WITH HEAVY RAINS...ESPECIALLY OVER CENTRAL AND SOUTHERN IOWA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PATTERN FOR THE END OF THE WEEK WILL CHANGE LITTLE AS A
FRONTAL BOUNDARY STALLS OVER OR NEAR IOWA. THIS WILL KEEP CHANCES
FOR THUNDERSTORMS IN THE FORECAST THROUGH THE END OF THE WEEKEND.
SOME OF THE STORMS MAY AGAIN BE SEVERE WITH HEAVY RAINS. RAINFALL
TOTALS MAY REACH OR EXCEED SEVERAL INCHES BY THE TIME THE SYSTEM
FINALLY EXITS THE REGION EARLY NEXT WEEK. THE PEAK TIMES FOR
STORMS SHOULD BE DURING THE LATER AFTERNOON AND OVERNIGHT HOURS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY OCCASIONALLY BE NEEDED FOR THE NEXT SEVERAL
DAYS AND INTO THE WEEKEND...MOSTLY LIKELY DURING THE LATE
AFTERNOON AND OVERNIGHT HOURS.

SMALL

In the hours before

Local storm report, Jun 8, 7:29 AM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
729 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             HUBBARD                 42.31N 93.30W
06/08/2005  0.75 INCH        HARDIN             IA   AMATEUR RADIO

&&

BF
Local storm report, Jun 8, 7:35 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
735 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HAIL             3 W ZEARING             42.16N 93.36W
06/08/2005  0.88 INCH        STORY              IA   CO-OP OBSERVER

&&

BF
Local storm report, Jun 8, 8:12 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
812 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 AM     HAIL             ATLANTIC                41.40N 95.01W
06/08/2005  0.75 INCH        CASS               IA   BROADCAST MEDIA

&&

BF
Local storm report, Jun 8, 8:46 AM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
846 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0832 AM     HAIL             KENT                    40.95N 94.46W
06/08/2005  1.00 INCH        UNION              IA   LAW ENFORCEMENT

&&

BF
Local storm report, Jun 8, 8:56 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
856 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     HAIL             NEWTON                  41.70N 93.05W
06/08/2005  0.88 INCH        JASPER             IA   LAW ENFORCEMENT

0850 AM     HAIL             NEWTON                  41.70N 93.05W
06/08/2005  1.00 INCH        JASPER             IA   TRAINED SPOTTER

&&

BF
Local storm report, Jun 8, 9:08 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
908 AM CDT WED JUN 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0907 AM     HAIL             AFTON                   41.03N 94.20W
06/08/2005  0.88 INCH        UNION              IA   POST OFFICE

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 6:29 AM CDTSevere Thunderstorm WarningDMXFranklin, Hardin47 min
Jun 8, 7:06 AM CDTSevere Thunderstorm WarningDMXHardin, Story39 min
Jun 8, 7:42 AM CDTSevere Thunderstorm WarningDMXCass48 min
Jun 8, 8:32 AM CDTSevere Thunderstorm WarningDMXUnion43 min
Jun 8, 8:50 AM CDTSevere Thunderstorm WarningDMXJasper41 min
Jun 8, 9:13 AM CDTSevere Thunderstorm WarningDMXClarke, Union52 min
Jun 8, 9:23 AM CDTSevere Thunderstorm WarningDMXMarion54 min
Jun 8, 10:03 AM CDTSevere Thunderstorm WarningDMXMahaska42 min
Jun 8, 10:07 AM CDTSevere Thunderstorm WarningDMXMonroe38 min
Jun 8, 10:36 AM CDTSevere Thunderstorm WarningDMXWapello43 min
Jun 8, 10:59 AM CDTSevere Thunderstorm WarningDMXDavis48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.